Wyoming, 2016

Tornado and Hail in Wyoming, September 4, 2016

September 4, 2016 · NWS RIW · 3 events in 1 county or zone

A thunderstorm rapidly developed near Merna, Wyoming, on the afternoon of Sunday, September 4. Southeast wind at the surface coupled with strong southwest flow aloft created a favorable environment in which the storm could rotate.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A thunderstorm rapidly developed near Merna, Wyoming, on the afternoon of Sunday, September 4. Southeast wind at the surface coupled with strong southwest flow aloft created a favorable environment in which the storm could rotate. The storm strengthened, began rotating, and moved north across several private ranches and spawned a funnel cloud. The funnel eventually touched down as a tornado and caused areas of considerable tree damage just below The Rim, between Merna and Hoback Ranches. Large, old growth aspen trees of 12 to 15 inches in diameter were snapped in half, and other trees were topped, twisted, and/or uprooted. Hail up to the size of ping pong balls also fell near The Rim during the height of the thunderstorm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Sep 4, 10:01 AM MST, 1 hour 49 minutes earlier.

Area forecast discussion, Sep 4, 10:01 AM MST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1101 AM MDT SUN SEP 4 2016

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT

Monsoon moisture has been streaming north northeast this
evening across southwest, central and eastern Wyoming ahead of the
approaching broad trough of low pressure from the west with the
trough axis now making landfall. This monsoon plume has been
producing fairly widespread but relatively weak convection that has
been producing mainly measurable rainfall along with small
concentrated areas of LTG, as well as at least one report of pea
size hail over Casper earlier this evening. Just to the west, more
widespread Pacific moisture is stream nne across west central and nw
WY, and is more correlated with the approaching trough. The trend
will be for precip becoming more stratiform in nature as the first
shortwave from this broad longwave trough approaches the area. A jet
couplet, and a mid level circulation over YNP, and a sw to ne
oriented thermal ribbon will contribute to significant precip,
mainly over northwest WY today. Then later today and tonight, the
southeast portion of a significant area of QG forcing, difluent
flow, as well as the southern tier of isentropic lift, mainly
affecting Montana, will contribute more significant precip, mainly
to the northwest portion of our CWA tonight, along with the first
shortwave passage/vort max. With the thick stratiform clouds/precip
as well as the resultant evaporative cooling, today should be the
coolest day of the week in many areas of the west/nw with highs only
in the 40s and 50s. Showers and isolated thunderstorms will fall
elsewhere, with the least amount of precip expected in southern
Wyoming. Tonight, the anafront at the sfc/700mb level will get a
shove southeast behind the first shortwave with 700mb temps
dropping to -3c in extreme nw WY according to the GFS as opposed to
the milder NAM. Will go with the colder GFS to account for the added
cooling due to the evaporative cooling due to persistent precip.
This will result in snow levels dropping to 9k in nw WY by 09z
tonight and then 7k by 12z Monday morning. Although precip amounts
over west central and nw WY should run anywhere from close to one
half of an inch to 3/4 of an inch with isold areas one inch, where
embedded cells give precip totals a boost, snow amounts should be
relatively light, generally 1 to 2 inches of wet snow, except for
high elevations that happen to capture several inches of snow
pellets underneath a healthy convective cell. A good chance of
showers will continue for central zones Monday night. Then after the
closed 500mb low over Montana pulls out to the nne, wrap around
moisture will contribute to additional instability rain/snow showers
from cold air cu, especially in areas that favor northwest flow in
the Tetons/YNP on Monday. The rest of northern Wyoming will
experience showers Monday as well with central and southern Wyoming
mostly dry. Southwest winds will increase today and Monday across
the southern wind corridor to the southeast of the storm center from
RKS to CPR, but as far as fire danger goes, the RH will be too high
for critical fire weather. One side note, expect post frontal 8mb
sfc pressure rises to stir up the north northeast winds in the
lower Wind River Basin/mouth of the Wind River Canyon/Big Horn
Basin early this evening. Showers will decrease Monday evening as
the storm pulls off to the northeast and the second shortwave
clears the area. Then another shortwave on the backside of the
main trough will approach the area Tuesday, with the best
instability progged to be over Johnson County where the lowest
lifted indices and a theta e ridge will be in place, so best bet
for thunderstorms late Tuesday afternoon and evening will be in
that area. High temperatures will slowly warm up in the west
Monday and Tuesday with southern and eastern zones experiencing
their coolest day on Monday. Highs will be in the 40s/50s today in
the west, rising to the 50s/60s by Tuesday. In northern WY, at the
lower elevations, east of the divide, highs will rise from the 60s
to the 70s with central WY rising through the 70s through Tuesday.
However, many areas should see below freezing temperatures, even
lower elevations east of the divide Tuesday morning after skies
clear.

.LONG TERM...WEDNESDAY THROUGH SUNDAY

Synopsis...The south will see breezy to windy and dry conditions
through the period. Some showers will linger along and north of
Interstate 90 Wednesday morning behind a departing disturbance.
Another disturbance will bring chances of showers and isolated
thunderstorms across northwest mountains and far north Thursday
afternoon into Friday.  Cooler temperatures expected Friday behind a
cold front.  A dry and milder westerly flow should prevail next
weekend with a return to above normal temperatures.

Discussion...The main differences between the ECMWF and GFS this
morning continue to center around upper low currently moving east
along the Aleutian Islands.  Overall, models have reversed their
solutions over the last few days with the ECMWF now advertising a
more amplified flow, digging this upper low further south across the
northern Rockies into the northern/central High Plains Thursday and
Friday.  GFS shows a flatter flow with this system tracking along
the U.S. Canadian border, keeping associated precipitation north of
the area.  EC and GFS ensemble means do not increase confidence with
each mirroring their respective deterministic runs.  Forecast leaves
low PoPs across the northwest mountains and far north Thursday and
Friday as a compromise.  There is more confidence a cold front
bringing more Fall-like temperatures into the area Friday (given
this system's origins) with highs expected to be in the 60s to near
70 across the north and central valleys and basins.   There is good
overall model agreement on a dry and milder westerly flow prevailing
across the area behind this system next weekend.

&&

.AVIATION.../18Z ISSUANCE/

Ongoing isolated -SHRA and -TSRA across the entire forecast area
today will shift more across the northern half of WY later tonight.
In the meantime, convection will continue and increase slightly
through the day...especially after 21Z. The most favorable areas
through 00Z appear to be east of a KEMM - KRIW - KBYG line as well
as over the northern/northwestern mountains. Later tonight,
convection will move northward after 06Z especially across northwest
WY as better dynamics associated with an upper level
trough/disturbance spreads over the area. Stronger storms of the day
look to be located mainly across southern and portions of east
central WY today...with gusty outflow winds the most likely threat.
Generally the area can expect breezy south to southwest wind ahead
of the front across southern WY, and breezy northerly winds in wake
of the front over portions of central and northern WY with mixed
winds between the two areas. tonight. MVFR/IFR ceilings may develop
across the portions of the forecast area tonight through Monday
morning in addition to brief MVFR conditions that will occur with
any convective activity this afternoon.

&&

.FIRE WEATHER...

Today looks quite dry again for parts of Central Wyoming along
with gusty southwest winds, approaching, but not quite critical,
in spite of the increasing southwest winds, with the relative
humidity remaining above 20 percent for the most part south of
about a BPI to CPR line. The driest area may be in the far
southwest with some rh's getting down into the upper teens.

A trend toward much cooler and wetter weather is expected tonight
through Monday, especially in the northwest zones, where between one
half and three quarters of an inch of precipitation is expected
along with snow fall over the lower elevations of Yellowstone Park
and between 7500 and 9500 feet across the rest of the western,
northern and central mountains. Lowest in the far north.

&&

.RIW Watches/Warnings/Advisories...
None.
&&

SHORT TERM...Lipson
LONG TERM...AEM
AVIATION...BRAUN
FIRE WEATHER...Lipson
Hazardous weather outlook, Sep 4, 2:02 AM MST, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
302 AM MDT SUN SEP 4 2016

WYZ001>020-022>030-050915-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
302 AM MDT SUN SEP 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL
WYOMING.

.DAY ONE...TODAY AND TONIGHT

TODAY AND TONIGHT...ISOLATED TO SCATTERED THUNDERSTORMS OVER THE
NORTH AND CENTRAL. AN INCH OR TWO OF SNOW POSSIBLE OVER THE
NORTHERN MOUNTAINS AND HIGHER ELEVATIONS OF YELLOWSTONE NATIONAL
PARK TONIGHT AND MONDAY MORNING. SOMEWHAT ELEVATED FIRE WEATHER
CONDITIONS ACROSS PORTIONS OF SOUTHWEST WYOMING TODAY.

.DAYS TWO THROUGH SEVEN...LABOR DAY THROUGH SATURDAY

TUESDAY...ISOLATED THUNDERSTORMS NORTH AND CENTRAL. LATE DAY
THUNDERSTORMS WILL BE MORE NUMEROUS OVER EASTERN JOHNSON COUNTY
AND NORTHEAST NATRONA COUNTY WITH A FEW STRONG STORMS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND GUSTS OF OVER 45 MPH
AS WELL AS ANY SNOW ACCUMULATIONS. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Sep 4, 11:20 AM MST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1220 PM MDT SUN SEP 4 2016

WYZ001-002-012-013-023-024-042100-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-
INCLUDING THE CITIES OF...LAKE...MAMMOTH...OLD FAITHFUL...
JACKSON...AFTON...ALPINE...STAR VALLEY RANCH...THAYNE
1220 PM MDT SUN SEP 4 2016

THROUGH 3 PM...ISOLATED THUNDERSTORMS ARE DEVELOPING AND MOVING
THROUGH WESTERN WYOMING THIS AFTERNOON. THE MAIN THREATS FROM THIS
ACTIVITY WILL BE BRIEF HEAVY RAIN...SMALL HAIL...AND WIND GUSTS TO
35 MPH AT TIMES.

WYZ016>020-022-025>030-042100-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER GREEN RIVER BASIN-
SOUTH LINCOLN COUNTY-ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-
EAST SWEETWATER COUNTY-
INCLUDING THE CITIES OF...DUBOIS...RIVERTON...SHOSHONI...LANDER...
JEFFREY CITY...CASPER...PINEDALE...LA BARGE...BIG PINEY...
FARSON...KEMMERER...COKEVILLE...ROCK SPRINGS...GREEN RIVER...
WAMSUTTER
1220 PM MDT SUN SEP 4 2016

THROUGH 3 PM...ISOLATED THUNDERSTORMS ARE DEVELOPING AND MOVING
THROUGH SOUTHERN AND CENTRAL WYOMING THIS AFTERNOON. THE MAIN
THREATS FROM THIS ACTIVITY WILL BE BRIEF HEAVY RAIN...SMALL
HAIL...AND WIND GUSTS TO 45 MPH AT TIMES.
Special weather statement, Sep 4, 11:44 AM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1244 PM MDT SUN SEP 4 2016

WYZ001>003-012-041930-
TETON AND GROS VENTRE MOUNTAINS-CODY FOOTHILLS-ABSAROKA
MOUNTAINS-YELLOWSTONE NATIONAL PARK-
1244 PM MDT SUN SEP 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TETON AND SOUTH
CENTRAL PARK COUNTIES UNTIL 130 PM MDT...

AT 1243 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHEAST OF MARIPOSA LAKE...WHICH IS 21 MILES NORTHEAST OF
MORAN JUNCTION...MOVING NORTHEAST AT 55 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  VALLEY AROUND 115 PM MDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE ABSAROKA BAY RV
PARK...CLEARWATER CAMPGROUND...WAPITI CAMPGROUND...HORSE CREEK CAMP
GROUND...GREEN CREEK INN AND RV PARK...ELK FORK CAMPGROUND...AND UXU
LODGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4391 11020 4407 11033 4456 10957 4416 10911
TIME...MOT...LOC 1843Z 239DEG 49KT 4404 11017

BRAUN
Special weather statement, Sep 4, 11:46 AM MST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1246 PM MDT SUN SEP 4 2016

WYZ019-028-030-041930-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-EAST SWEETWATER COUNTY-ROCK
SPRINGS AND GREEN RIVER-
1246 PM MDT SUN SEP 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SWEETWATER COUNTY
UNTIL 130 PM MDT...

AT 1246 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF BOARS TUSK...WHICH IS 18 MILES NORTH OF ROCK
SPRINGS... MOVING NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL
SWEETWATER COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4173 10916 4187 10930 4229 10885 4197 10843
TIME...MOT...LOC 1846Z 235DEG 30KT 4185 10915

BRAUN
Special weather statement, Sep 4, 11:48 AM MST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1248 PM MDT SUN SEP 4 2016

WYZ012-014-015-025-041915-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN
FOOTHILLS-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
1248 PM MDT SUN SEP 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SUBLETTE COUNTY
UNTIL 115 PM MDT...

AT 1248 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR WARREN BRIDGE...WHICH IS 22 MILES NORTHWEST OF
PINEDALE...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  NEW FORK LAKE AROUND 115 PM MDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE THE NARROWS
CAMPGROUND...GREEN RIVER LAKE CAMPGROUND...NEW FORK LAKES
CAMPGROUND... NEW YORK CAMPGROUND AND WHISKEY GROVE CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4344 10977 4322 10955 4295 11019 4296 11021
      4309 11034
TIME...MOT...LOC 1848Z 226DEG 20KT 4306 11021

BRAUN

The radar

The Riverton/Lander radar (KRIW), 145 km away, was scanning. The volume nearest the first event began at 18:51 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 hail, 1 tornado. Local standard time, as filed.

Funnel Cloud, Sublette

When
September 4, 11:50 AM MST to 12:05 PM MST
Where
Sublette County, 6.89 mi NNE of Merna to 7.55 mi WNW of Warren Bridge
Reported by
Public
Coordinates
43.033, -110.255

A funnel cloud north of Merna heading north toward The Rim was photographed by several people over the course of 15 minutes.

Hail, Sublette

When
September 4, 11:58 AM MST
Where
Sublette County, 9.44 mi NW of Warren Bridge
Measured
1.5 in hail
Reported by
Public
Coordinates
43.122, -110.245

Hail the size of ping pong balls fell near the Rim in association with a tornadic thunderstorm.

Tornado, Sublette

When
September 4, 12:06 PM MST to 12:12 PM MST
Where
Sublette County, 7.55 mi WNW of Warren Bridge to 8.73 mi NW of Warren Bridge
Rating
EF1
Path length
2.42 mi
Path width
300 yd
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
43.066, -110.256

A tornado touched down in open country north of Merna, Wyoming, and caused tree damage along its approximately 2.4 mile path. At its widest, the tornado produced sporadic tree damage approximately 300 yards across. The trees fell on some fence lines, but otherwise caused no property damage.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyThe tornado archive for Wyoming, 2016Warnings in Wyoming, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657758, 657086, 657087.